Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 47, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 1, 2007, 10:24 AM EST for Buckingham County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2007, 10:24 AM EST (15:24 UTC)
- Expired
- Jan 1, 2007, 1:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 011526 FFWRNK VAC029-011830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1024 AM EST MON JAN 1 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... BUCKINGHAM COUNTY IN CENTRAL VIRGINIA * UNTIL 130 PM EST * AT 1022 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION. THIS ADDITIONAL HEAVY RAIN WILL LIKELY BE ENOUGH TO CAUSE FLASH FLOODING ALONG CREEKS AND STREAMS THROUGH EARLY THIS AFTERNOON. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOLD HILL...CENTENARY AND BUCKINGHAM. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3755 7880 3739 7848 3767 7827 3774 7857 $$ JH
2 follow-up statements
000 WGUS71 KRNK 011708 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EST MON JAN 1 2007 VAC029-011830- BUCKINGHAM VA- 1205 PM EST MON JAN 1 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EST FOR BUCKINGHAM COUNTY... AT 1203 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIER RAIN WAS EXITING THE EASTERN PART OF THE COUNTY. HOWEVER RUNOFF WILL CONTINUE TO POSE THE THREAT FOR FLASH FLOODING ESPECIALLY OVER THE SOUTHEAST PART OF THE COUNTY AROUND WHISPERING CREEK WHERE OVER 3 INCHES OF RAIN HAS FALLEN SINCE EARLY THIS MORNING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOLD HILL AND CENTENARY EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3755 7880 3739 7848 3767 7827 3774 7857 $$ JH
000 WGUS71 KRNK 011823 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 121 PM EST MON JAN 1 2007 VAC029-011831- BUCKINGHAM VA- 121 PM EST MON JAN 1 2007 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 PM EST FOR BUCKINGHAM COUNTY... AT 1:20 PM RADAR SHOWED SCATTERED LIGHT SHOWERS ACROSS MUCH OF THE WARNED AREA. THESE SHOWERS SHOULD NOT BE ENOUGH TO CAUSE FLOODING PROBLEMS AS THEY SHOULD EXIT THE AREA BY 2 PM. THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 1:30 PM. LAT...LON 3755 7880 3739 7848 3767 7827 3774 7857 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 9:55 AM EST, 29 minutes earlier.
Area forecast discussion, Jan 1, 9:55 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EST MON JAN 1 2007
.SHORT TERM /REST OF TODAY/...
BUSY MORNING WITH AXIS OF PERSISTENT HEAVY RAIN OVER THE SE ZONES
CAUSING LOTS OF FLOODING PROBLEMS WHERE SOME SPOTS HAVE SEEN OVER
4 INCHES SINCE EARLY THIS MORNING. APPEARS NEXT RIPPLE MOVING UP
MOISTURE CHANNEL PER VAPOR LOOP WILL FINALLY GIVE SHRA AXIS AN
EASTWARD SHOVE THIS AFTERNOON WITH DRY SLOT PUSHING ACROSS THE
MOUNTAINS. HOWEVER PRIOR TO THIS DRYING WILL NEED TO UP POPS AGAIN
ACROSS THE PIEDMONT FOR A WHILE LONGER BEFORE TAPERING EARLY THIS
AFTERNOON AS THE ACTUAL FRONT SLIDES THROUGH. ELSEWHERE...WILL
INDICATE INCREASING SUN FROM SW TO NE...BUT STILL AN ISOLATED SHRA
RISK NW SLOPES AS WEAK CONVERGENCE BAND AHEAD OF UPPER TROF
APPROACHES. WONT ADJUST TEMPS MUCH SINCE ONCE INSOLATION DEVELOPS
AND SOME MIXING GETS GOING COULD SEE HIGHS JUMP GIVEN LAGGING COLD
ADVECTION. THUS LIKELY LOOKING AT LATE DAY HIGHS ESPCLY OVER THE
SE WHERE CLEARING WILL TAKE A WHILE LONGER.
&&
.PREV DISCUSSION...
/ISSUED 701 AM EST MON JAN 1 2007/
AVIATION /12Z-12Z/...
AN OCCLUDED FRONT IS MOVING SLOWLY THROUGH THE MOUNTAINS THIS
MORNING AND IS JUST EAST OF BLF. CONDITIONS WILL BE IMPROVING AT
LWB BY AROUND 14Z AFTER THE FRONT MOVES THROUGH AND WINDS VEER TO
THE SOUTHWEST. FURTHER EAST...CONDITIONS WILL BE INTERMITTENTLY
IFR UNTIL NOON OR LATER AS IT WILL TAKE A FEW HOURS FOR THE
SOUTHWEST WINDS TO SCOUR OUR THE COLD AIR WEDGE AT THE SURFACE AND
THE LOW LEVEL MOISTURE. OVERNIGHT...NORTHWEST WINDS WILL INCREASE TO
15 TO 20 KNOTS AT MOST TAF SITES. ROANOKE WILL SEE GUSTS AS HIGH
AS 35 KNOTS LATE.
PREV DISCUSSION...
/ISSUED 608 AM EST MON JAN 1 2007/
SHORT TERM /REST OF TODAY/...
SHORT WAVE MOVING INTO MS AT THIS TIME HAS DEVELOPED A WAVE ALONG
THE SOUTHERN END OF THE FRONT AND ADDITIONAL SHOWERS ARE MOVING
INTO THE FOOTHILLS OF NW NC. I HAVE RAISED THE POPS AND QPF INTO
MID MORNING FROM THE BLUE RIDGE EASTWARD.
PREV DISCUSSION...
/ISSUED 349 AM EST MON JAN 1 2007/
SHORT TERM /TODAY THROUGH TONIGHT/...
OCCLUDED FRONT IS MOVING THROUGH SW VA AT THIS TIME...AND THE WARM
FRONT HAS MADE IT AS FAR NORTH AS DANVILLE IN SOUTH SIDE VA.
CONVECTION ALONG AND JUST NORTH OF THIS WARM FRONT HAS BEEN
PRODUCING WIND GUSTS AROUND 30 KNOTS OBSERVED IN THE OBSERVATIONS.
THIS AREA OF SHOWERS HAS CLEARED MOST OF THE MTNS AND WILL JUST BE
AFFECTING FOOTHILLS AREAS EARLY AND PIEDMONT IN THE MORNING. WITH
SUCH A WARM START...AND THE COLD AIR LAGGING JUST AHEAD OF THE
SHORT WAVE MOVING INTO SOUTHERN ILLINOIS...I HAVE OPTED TO GO
ABOVE GUIDANCE FOR HIGH TEMPS TODAY AND MAY STILL BE TOO COOL IF
WE SEE A LOT OF SUN. ONCE THE SECONDARY SHORT WAVE PASSES THRU THE
REGION THIS EVENING...MODELS SHOW A STRONG LOW LEVEL JET IN THE
NORTHWEST FLOW...AND STRONG SUBSIDENCE AS WELL- 6 HOUR PRESSURE
RISES WITH THE NAM OF 7 TO 8 MBS IN THE NRN MTNS OF NC. WE WILL BE
ISSUING A WIND ADVISORY FOR TONIGHT INTO TUESDAY MORNING FOR THE
MTNS OF NORTHWEST NC AND SW VA. LOOKING FOR WIND GUSTS AS HIGH AS
50 MPH IN THE HIGHEST ELEVATIONS. I STAYED CLOSE TO MOS LOW TEMPS
TONIGHT...AND ALSO CUT BACK SOME ON THE POPS AS THE MOISTURE WITH
THE COLD AIR ADVECTION LOOKS QUITE SHALLOW.
LONG TERM /TUESDAY THROUGH SUNDAY/...
THE COLD AIR ADVECTION IS SHORT LIVED...BRINGING JUST ONE DAY WITH
NEAR NORMAL TEMPS ON TUESDAY...AND THEN WITH THE FLOW BECOMING
MORE ZONAL TUE NIGHT AND WED WE SHOULD SEE HIGH PRESSURE
TRANSITING THE AREA...OVERHEAD TUE NIGHT TO BRING CHILLY
TEMPS...BUT THEN A RETURN FLOW AND MILDER TEMPS ON WED. NO CHANGES
WERE MADE BEYOND WED NIGHT...BUT WITH THE NEXT UPPER LOW MOVING
OUT OF THE SWRN U.S. STILL IN TX THU MORNING AND THE RIDGE
BUILDING OVER THE AREA...WE WILL NEED TO LOOK AT POSSIBLY RAISING
OUT TEMPS THU UNLESS WE EXPECT CLOUDY SKIES.
AVIATION /09Z-06Z/...
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
VAZ010>020.
NC...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
NCZ001-002-018.
WV...NONE.
&&
UPDATE...
SHORT TERM...JHHazardous weather outlook, Jan 1, 5:39 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EST MON JAN 1 2007 NCZ001-002-018-VAZ010>020-021045- ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- 539 AM EST MON JAN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR TONIGHT. NORTHWEST WINDS BEHIND A COLD FRONT WILL INCREASE TO 15 TO 30 MPH...WITH WIND GUSTS AROUND 50 MPH IN THE HIGH ELEVATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WIND ADVISORY REMAINS IN EFFECT UNTIL 900 AM TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-019-VAZ007-009-022>024-032>035-WVZ042>045-021045- SURRY-WILKES-TAZEWELL-SMYTH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 539 AM EST MON JAN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH WIND GUSTS TO 45 MPH ARE POSSIBLE TONIGHT IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ004>006-020-VAZ043>047-058-059-021045- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 539 AM EST MON JAN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT MODERATE TO HEAVY RAIN EARLY THIS MORNING WILL BE EXITING THE AREA BY MID MORNING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE THROUGH MID MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JJ
In the hours before
Local storm report, Jan 1, 7:37 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 AM EST MON JAN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD MADISON 36.39N 79.98W
01/01/2007 ROCKINGHAM NC COUNTY OFFICIAL
RTS. 704, 65, AND 135 CLOSED FROM FLOODING.
&&
TWLocal storm report, Jan 1, 8:09 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 AM EST MON JAN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM FLASH FLOOD 5 N DANVILLE AIRPORT 36.66N 79.33W
01/01/2007 PITTSYLVANIA VA LAW ENFORCEMENT
RT. 29, SANDY CREEK ROAD, AND MOUNTAIN VIEW ROAD CLOSED
FROM FLOODING.
&&
TWLocal storm report, Jan 1, 8:25 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 AM EST MON JAN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG 7 WSW SOUTH BOSTON 36.66N 79.02W
01/01/2007 HALIFAX VA PUBLIC
LARGE TREES REPORTED SNAPPED OFF IN NEWS FERRY.
&&
JHLocal storm report, Jan 1, 9:37 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EST MON JAN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD DANVILLE AIRPORT 36.58N 79.33W
01/01/2007 PITTSYLVANIA VA EMERGENCY MNGR
FALL CREEK FLOODED ALONG HALIFAX AND WATER STREETS AROUND
DANVILLE. WATER ALSO STARTING TO GO INTO A CHURCH.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 4:43 AM EST | Wind Advisory | RNK | Alleghany, Bath, Bland, Carroll, Craig, Floyd and 8 more | 23 hr |
| Jan 1, 7:36 AM EST | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
| Jan 1, 8:43 AM EST | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jan 1, 10:07 AM EST | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.